Saturday, September 14, 2013

Warning Label

After my posting yesterday about Thomas being put on an anti-depressant (Wellbutrin), I got a lot of responses both public and private warning me to keep any eye on him. It's funny how you sit through the litany of drug commercials on TV and you hear the side effects of them but you don't really think about it unless you're taking them yourself. And I will say this, that I was once on the same anti-depressant that Thomas is now on and the first time around had great success with it, not so much the second time though.

What was mentioned to me by others was a common side effect but to hear about it directly from people with schizophrenia or from people who love someone with schizophrenia, it holds more weight and after reading everything it stopped me in my tracks.

A. I need to watch him for suicidal ideation. This is number one, top-of-the-list the scariest warning I got. Again, I have heard all the commercials before but never applied it to anyone. Now here I am with Thomas who's already fighting a low grade suicidal ideation and he's taking something that might increase that??? Terrific.

B. The other thing I heard was that it can increase hallucinations. To me that opens up a wide range of worries because I have to wonder IF that's going to happen and IF it does, how will they manifest? Will he tell me? Will his delusions not allow him to tell me? Will the hallucinations not allow him to tell me? Dear God, what exactly is going to happen?

Hopefully nothing but the warnings from multiple sources does scare me a great deal.

My experience thus far with Thomas (he's 2 pills into this) is that nothing has changed and his "trapped" feeling is still there and yesterday he seemed weary from fighting some inner battle. I'm getting scared (anti-depressants or not) that something bad is happening. He is surrounded by triggers for his "flavor" of delusions and paranoia and they're not going away anytime soon and they are taking a toll. I'm a bit scared that the Wellbutrin is going to give energy to them and he's going to end up in a worse place. There are warning signs that he's going to the bad place one of which is that he hasn't showered in days. This from the kid who had been on a strict self-imposed shower schedule for months now, unless of course he's been in the middle of a serious psychosis. So for me, him not showering is a screaming neon sign that something is definitely on the horizon.

We'll see what today and another pill brings. My gut is screaming that this is a huge mistake but my brain tells me to give it some time. All of the stories told to me about people with schizophrenia taking Wellbutrin were not horror stories so I want to (uh oh here we go) keep a watch and wait approach on this one. My hope is that Thomas is one of the lucky ones that it works for.

No comments:

Post a Comment

My Most Popular Posts...

Follow my posts by Email:

Follow Me On Twitter